Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 223, NWS Dodge City, KS

June 5, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 3:35 AM CDT for Barber County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 3:35 AM CDT (08:35 UTC)
Expired
Jun 5, 2001, 4:30 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:00 AM CDTHail 0.75Medicine Lodge, KS
Jun 5, 4:00 AM CDTHail 0.75Sun City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 050836
SVRDDC

KSC007-050930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARBER COUNTY IN KANSAS

* UNTIL 430 AM CDT

* AT 335 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF SUN CITY...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  LAKE CITY AT 340 AM CDT.
  MEDICINE LODGE AT 405 AM CDT.
  ISABEL AT 415 AM CDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3746 9892 3723 9894 3731 9837 3747 9847

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 AM CDT, 15 minutes earlier.

Area forecast discussion, Jun 5, 3:20 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT TUE JUN 5 2001

FORECAST CHALLENGES WILL AGAIN BE PRECIP CHANCES AND TEMPERATURES.

CONVECTIVE ACTIVITY BLOSSOMING IN WARM ADVECTION ACROSS SOUTHEAST
ZONES AT 06Z WITH LLJ FEEDING RICH MOIST AIR AS A LINE OF CONVECTION
ALSO DEVELOPING ACROSS NORTHERN ZONES IN RESPONSE TO UPPER SHORTWAVE
TROF.  EXPECT TO CLUSTERS TO MERGE INTO MCS AND PROPAGATE SEWD.
RAIN COOLED OUTFLOW FROM THESE STORMS SHOULD HELP TO PUSH SFC
BOUNDARY SOUTH OF CWA THIS MORNING.

00Z UPPER AIR ANALYSIS SHOWED 90KT JET ENTERING OREGON COAST ON
SOUTH SIDE OF NEXT UPPER SYSTEM IN PACIFIC NORTHWEST WHILE 70KT JET
EXTENDED EASTWARD INTO NORTHEAST CO/WESTERN NE.  500H LOW LOCATED
OVER NORTHERN WYOMING WITH 140M HEIGHT RISES OVER KSLC.  850H LOW
LOCATED IN NE NEW MEXICO WITH WARM FRONT EXTENDING NEWD THRU KTOP.
VERY HIGH DWPT AIR SOUTH OF THIS FRONT WITH 18 DEGREES AT KOUN WHICH
HELPED TO FUEL EARLIER STORMS AND CONTINUING STORMS.

ALL MODELS INITIALIZED WELL WITH UPPER FEATURES AND SURFACE BOUNDARY
BUT ALL WERE 3-5 DEGREES TOO WARM AT 850H ACROSS SW KANSAS.  SW TROF
MOVING THROUGH WESTERN KANSAS ATTM TO CONTINUE NEWD WITH SUBSIDENCE
TO OCCUR BEHIND THIS FEATURE.  EXPECT LOW STRATUS TO REMAIN IN PLACE
TODAY AS RAIN COOLED AIR SHOULD REINFORCE AND WITH SUBSIDENCE
OCCURRING TODAY DONT THINK IT CAN BE BROKEN UNTIL LATE THIS
AFTERNOON AS SFC BOUNDARY ONCE AGAIN TRIES TO RETURN NORTH.  WITH
CONVECTION ONGOING WILL GO WITH LIKELY POPS THIS MORNING FOR ALL BUT
WEST CWA.  BOUNDARY WILL RETURN NORTH THIS AFTERNOON AS PRESSURES IN
SE COLORADO FALL IN RESPONSE TO WEAK SW TROF TO MOVE INTO ROCKIES.
THINK BOUNDARY WILL ONLY REACH MY SOUTHEAST ZONES AND WITH MODELS
POINTING TO STRONG MOISTURE CONVERGENCE ALONG BOUNDARY COULD SEE
MORE STORMS AGAIN SIMILAR TO LAST NIGHT WITH SOME POSSIBLY SEVERE.
WILL COVER SOUTHEAST WITH LIKELY POPS BUT OPT TO GO WITH CHANCE POPS
REST OF CWA WHERE THERE WILL BE MORE STABILITY.  TEMPERATURES TODAY
SHOULD BE SIMILAR TO YESTERDAY WITH LITTLE CHANGE IN AIRMASS AND
GUIDANCE NUMBERS LOOK REASONABLE.  ON WEDNESDAY HEIGHTS CONTINUE TO
RISE AHEAD OF APPROACHING UPPER RIDGE.  MODELS SHOW CONTINUING
UPSLOPE FLOW BUT EXPECT SUBSIDENCE TO OCCUR OVERHEAD AND THINK
STRATUS WILL FINALLY BREAK.  WILL INCLUDE SLIGHT POP IN WEST FOR
POSSIBLE CONVECTION OFF EASTERN SLOPES.  WILL GO WITH TEMPS FROM MID
70S TO MID 80S WHICH IS IN LINE WITH GUIDANCE.

EXTENDED DISCUSSION...

NO CHANGES TO THE EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 071/057 079/054 083 720
GCK 070/056 079/052 082 720
EHA 074/055 085/054 088 022
LBL 076/056 082/054 084 020
HYS 066/054 077/052 083 820
P28 080/060 084/057 086 850

.DDC...NONE.

COLEMAN/EKB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:10 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 4, 11:36 PM CDTSevere Thunderstorm WarningDDCClark, Comanche54 min
Jun 5, 12:35 AM CDTSevere Thunderstorm WarningDDCKiowa40 min
Jun 5, 1:01 AM CDTSevere Thunderstorm WarningDDCClark44 min
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningDDCEdwards39 min
Jun 5, 1:14 AM CDTSevere Thunderstorm WarningDDCComanche46 min
Jun 5, 1:49 AM CDTSevere Thunderstorm WarningDDCKiowa41 min
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningDDCComanche48 min
Jun 5, 2:35 AM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 5, 3:54 AM CDTFlash Flood WarningDDCEllis, Ness, Rush, Trego3 hr
Jun 5, 4:06 AM CDTFlash Flood WarningDDCBarber3 hr
Jun 5, 6:59 AM CDTFlash Flood WarningDDCBarber2 hr
Jun 5, 4:01 PM CDTSevere Thunderstorm WarningDDCBarber44 min
Jun 5, 4:37 PM CDTSevere Thunderstorm WarningDDCPratt53 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 5, 5:12 PM CDTSevere Thunderstorm WarningDDCBarber78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.